1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Where to inject?

Discussion in 'Type 1 Diabetes' started by Mandi 29, Jun 18, 2010.

  1. Mandi 29

    Mandi 29 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    Hey all

    When I was diagnosed 6 months ago, I wasn't shown how to inject or where, so I learnt most of what I know by researching on the internet. I had two check ups with two different nurses and after three months they didn't ask to check where I was injecting. I inject insulin three times a day in my legs and Lantus in the evening in my stomach. I have got used to this and find that I am comfortable with it, although I know it probably more effective the other way round!

    I think I am running out of space to inject and feel that some parts of legs are sore because of injecting in the same place.

    Have I missed a trick, should I be doing something different? Should I carry on and this is normal?

    Would really appreciate a little insight!

    Thank you in advance! x
     
  2. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    20
    Trophy Points:
    58
    Hi,

    Good on you researching how to do this if the nurses were so sloppy as to not ensure you were comfortable and able to inject correctly!

    I'll point out the basics and a few tips for you..

    Always inject at a 90 degree angle to your skin to ensure your not nicking your skin on the way out :)

    Remember to change the needle everytime you inject and don't inject through your clothes!

    You should inject rapid acting isulin into your stomach as this is absorbed quicker and long acting into your legs and bottom, but this isn't a rule it's just a preferred technique.

    If you are using a 5mm needle there should be no need to pinch your skin to lift the fatty layers of skin awau from the muscle.

    If you are using a 6mm needle or higher you should lightly pinch your skin to ensure you dont ht the muscle as the muscle will absorb he insulin to fast possibly resulting in low blood glucose levels.

    you don't say how much insulin you inject but sometimes if you inject higher doses of insulin this can cause skin to become red, sore and itchy.

    Do you store your insulin in the fridge when yo are using a pen? injecting cold insulin can make it more uncomfortable and inslin is safe to keep out of the fridge for up to a month but remember not to leave it near any radiators or in direct sunlight as this can cause the insulin to become ineffective.

    Do you use a wide area of the stomach? i generally go across from hip to hip and a little over the belly button switching from either side and usually a couple of inches apart if possible to avoid hitting the same areas.

    Have you tried injecting in your bottom? it can be awkward at time but i find as its a fattier area it's very often completly painless.

    I also find if i go to high up my leg it cn be very sore as its quite bony there..

    Also what millimetre needles do you use? maybe you are using one too small and aren't quite getting it deep enough or using one too big for you and going to deep? it all depends on you build and whats comfortable to you.

    Also your nurses should be checking your injection sites when yo go for check ups. ifthey don't ask just show them your stomach and say is this looking okay. they will probably ont forget to ask again :lol:

    Good luck!
     
  3. badmedisin

    badmedisin · Well-Known Member

    Messages:
    247
    Likes Received:
    10
    Trophy Points:
    38
    Nobody has ever checked my injection sites! My preferred area was my arms, then last year the nurse told me absorption from the arms was unpredictable and I should stop. Maybe it would have been good to mention that in the preceeding 22 years...

    Mostly I have to inject on my tummy. Since having shoulder problems I'm not capable of injecting on my bum, particularly with the pen, which I just find is huge and barely manageable compared to syringes. I manage the occasional leg injection but my legs have always been horribly over sensitive to everything so it hurts like hell!

    So I just try to leave as big a gap between injections as possible. Oddly I've never had any lumps or problems. But I met a girl who had an abcess from injecting in the same place every time. So best to be careful and rotate your sites :)
     
  4. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    20
    Trophy Points:
    58
    My nurse checks mine everytime i go :)

    Yeah they don't tell you to inject in arms anymore.. i've never been shown as i'm a newbie..my guess is as it's a less fatty and more muscly area there's a higher chance you'd hit muscle so it absorbs too fast!?

    An absess sounds very nasty, there are a few people that have injected just in the stomach or years without problems according to my DSN, i hope never get lumps either!!
     
  5. catherinecherub

    catherinecherub · Guest

  6. phoenix

    phoenix Type 1 · Expert

    Messages:
    5,671
    Likes Received:
    3,671
    Trophy Points:
    178
    This is another good link, more detail on absorption rates in the different areas and a 'template' for site rotation on the abdomen.
    http://www.bd.com/us/diabetes/page.aspx?cat=7001&id=7282

    I was taught to use the arms and abdomen... this was 5 years ago. I was advised not to use the thighs for rapid because I run a lot, and exercising the limb can cause fast absorption...... although I do now use them for my pump canulas. Interestingly my'pump nurse' keeps asking me if I have tried to use my arms yet, so it's still be advocated as a good site here in France.
    The depth of the injection also affects absorption. I used a 5mm for my arms, there is no need to pinch and (unless perhaps you are very thin) should be fine. I used an 8mm for the abdomen where I have a bit more flesh.
     
  7. Mandi 29

    Mandi 29 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    Hi Ebony,

    I use a 6mm needle and usually inject about 3-4 units of Novorapid. Since the weekend I have started to inject Novorapid in the stomach and I can tell where the spot is because it shows up red and slightly flared. This disappears after a few days though. I think this is how I react to to Novorapid because I use Lantus in the evenings and have no problems. It takes me longer to inject in the stomach than in the legs though!

    Thanks everyone for your tips. I feel reassured and it doesn't seem as though I need to be worried, but it does feel odd sometimes when my legs feel as though they have lumps in places. I'm probably worrying about nothing.
     
  8. ebony321

    ebony321 · Well-Known Member

    Messages:
    1,299
    Likes Received:
    20
    Trophy Points:
    58
    If you think you may have some lumps avoid injecting there for a while see if there's any change and ask for them to be checked out on your next appointment

    3-4 units isn't too much to inject so i doubt it's the amount on insulin thatcould be causing irritation, i sometimes get red itchy patches, but like you they soon disappear :)
     
  9. Lynne C

    Lynne C · Member

    Messages:
    21
    Likes Received:
    0
    Trophy Points:
    21
    Hi Mandi, I've been diabetic for 30 years and I inject short acting insulin in the top of my left leg, lower buttock and the long acting Lantus in my right lower buttock. I've never had any soreness in either site and you don't really feel it there either, a real plus! You shouldn't need to keep changing sites and arms are really tender so not such a good place to inject. Stomach isn't too bad either but try the site I've suggested, there is a narrow strip there where you really don't feel it much.
     
  10. badmedisin

    badmedisin · Well-Known Member

    Messages:
    247
    Likes Received:
    10
    Trophy Points:
    38
    I guess people feel pain differently. I've always found my arms were the least painful place to inject. And never been told you could inject in the lower buttock, they've always said to do it at the top. Not that I can get to that angle anyway...
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook